Levothyroxine and Hair Loss
Hair loss is a possible side effect of levothyroxine; however, it is not known how many people experience this side effect. If you are taking levothyroxine and hair loss occurs, be sure to discuss your treatment options with your healthcare provider.
Interested in a Discount on Levothyroxine?
Enter your email address to see if eMedTV's free DiscountRx service has a program that could help you save on your prescription(s).
Enter Your Email Address
Thank you!Thank you for your interest in DiscountRx from eMedTV. An email has been sent to the address you provided. Please follow the link within that email to see what offers may be available.
Levothyroxine sodium is a prescription medication used to treat an underactive thyroid (hypothyroidism). Hair loss appears to be a possible (though uncommon) levothyroxine side effect. However, the exact percentage of people who develop this side effect has not been reported (as is common with older medications, like levothyroxine).
Usually, hair loss is a temporary side effect that improves within the first few months of taking levothyroxine. However, it can also be a sign that you are getting too much levothyroxine. Taking too much levothyroxine causes hyperthyroidism symptoms, including hair loss.
Confusingly, hair loss can also be a sign of hypothyroidism (which may mean that your levothyroxine dosage is too low). Keep in mind that it is also possible that your hair loss is completely unrelated to levothyroxine.
If you experience hair loss with levothyroxine, check with your healthcare provider. Depending on the severity of the hair loss, there are things that he or she may be able to do. If your symptoms continue to be bothersome, or if your healthcare provider believes the medicine is causing your hair loss, he or she may recommend trying another medicine to treat your condition. Your healthcare provider may also monitor you more closely to make sure you are not getting too much or too little levothyroxine.